Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 92, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 27, 2003, 2:25 PM EDT for Clay County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2003, 2:25 PM EDT (18:25 UTC)
- Expired
- May 27, 2003, 3:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Clay County, KY
The radar
The Jackson,KY radar (KJKL), 50 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 271825
SVRJKL
KYC051-271900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
225 PM EDT TUE MAY 27 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY
* UNTIL 300 PM EDT
* AT 225 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR FELTY...
OR 9 MILES NORTH OF MANCHESTER...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TEGES AROUND 230 PM EDT.
ONEIDA AROUND 235 PM EDT.
SPURLOCK AROUND 240 PM EDT.
BRUTUS AROUND 245 PM EDT.
JACKS CREEK AROUND 250 PM EDT.
HAIL UP TO THE SIZE OF DIMES IS POSSIBLE WITH THIS STORM.
IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3714 8356 3722 8383 3734 8378 3726 8353
3720 8352
$$
JARVISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:55 AM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, May 27, 10:55 AM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 1055 AM EDT TUE MAY 27 2003 LATEST SAT/RADAR PICS SHOWING SCATTERED SHOWERS ACROSS NORTHERN KENTUCKY HEADING SOUTHEAST...AHEAD OF MID LEVEL WAVE. 12Z MODELS TAKE THIS FEATURE THROUGH OUR CWA LATER THIS AFTERNOON. WILL GO AHEAD AND BUMP UP POPS TO ACCOUNT FOR THIS ACTIVITY. WITH STEEP MID LEVEL LAPSE RATES...THUNDER A DEFINITE POSSIBILITY. IN ADDITION...LOW FREEZING LEVELS PER AREA UA SOUNDINGS THIS MORNING...SUGGEST A THREAT OF HAIL WITH ANY STRONG STORMS. THOUGH THAT APPEARS ISOLATED AT BEST. QUICK LOOK AT TEMP GRIDS SHOWING SOME MAJOR WORK NEEDS TO BE DONE WITH THE HOURLYS AS CURRENT DATA SET IS WAY TOO COOL. NEW GRIDS AND TEXT PRODUCTS OUT BY 1130 AM. .JKL...NONE. JARVIS ===================================================================== PREVIOUS DISCUSSION ===================================================================== 450 AM EDT TUE MAY 27 2003 CURRENT SFC MAP FEATURES WEAK HIGH PRESSURE SW OF THE G.L. WITH LOW PRESSURE ALONG FRONTAL BOUNDARY DANGLING FROM NC SW TO THE FL PANHANDLE. INVERTED TROUGH CONTINUES TO HOLD ALONG THE APPS. SAT PICS SHOWING 5H LOW SPINNING ITS WHEELS OVER THE G.L. VIS GOING DOWN IN PLACES WITH LOW CLOUDS STARTING TO BECOME DETECTABLE.AS WELL AS A BKN MID LVL DECK. FEEL THAT MOSTLY CLOUDY WILL DO TODAY AS BY THE TIME LOW AND MID LEVEL DECK FADE...STRATOCU SHOULD FILL IN...AS INDICATED BY MODEL SOUNDINGS. STILL HAVE LEFT A 20 POP IN FOR ANY INSTABILITY BUILD UPS. HAVE TWEAKED HIGHS DOWN A TAD TO ACCOUNT FOR CLOUD COVER. DRIER AIR WORKS IN TONIGHT...ALLOWING FOR AT LEAST A PARTLY SUNNY WEDNESDAY. NEXT WEATHER MAKER OCCURS WHEN 5H LOW SPINS EASTWARD WITH A DIGGING S/WV ON THE BACKSIDE. THIS HELPS DEEPEN A LOW PRESSURE SYSTEM...WHICH WILL TRACK IN THE VICINITY OF THE CWA. ETA CONTINUES THE SLOWER SOLUTION. HAVE CHOSEN A MIDDLE GROUND WITH PRECIP MOVING IN FROM THE NORTHWEST BY AROUND 0Z FOR THE FAR NORTHWEST. QPF TRENDS HAVE BEEN ON THE INCREASE...BUT NOT SURE ON HEAVY PRECIP AS NATIONAL GUIDANCE HAS INDICATED. DESPITE DECENT DYNAMICS...GULF CONTINUES TO BE CUT OFF. HOPEFULLY...LATER RUNS WILL ELUDE TO MORE SUPPORT. HAVE COOLED TEMPS DOWN ON THURSDAY WITH PRECIP AND CLOUD COVER AROUND. WARMING TREND BEGINS FRIDAY...AND THEN ENDS SATURDAY AS NEXT S/WV SWINGS DOWN FROM BEEFY CANADIAN 5H LOW. GEOGERIAN
Hazardous weather outlook, May 27, 12:05 PM EDT, 2 hours 20 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1205 PM EDT TUE MAY 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON. THE COMBINATION OF AFTERNOON HEATING AND THIS DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS EASTERN KENTUCKY THIS AFTERNOON AND EVENING. HEAVY RAINS...GUSTY WINDS...DANGEROUS LIGHTNING AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON. JARVIS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 5:57 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Pike | 63 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.